Skip to content
Includes Expert Content
Fluttering heart while running
avatar
An_193073 posted:
I had a rugby game this weekend and experienced a scary situation in the middle of a game. After running down field I was suddenly overcome with extreme lightheadedness and a racing heart. My teammates say that I also became very white. After sitting on the sidelines, eating a snack bar, and drinking water my heart slowly returned to normal, but everytime I stood up the lightheadedness and some mild discomfort occurred.

My dad has an enlarged heart, so I have had an EKG within the last year and it came back clear, but now this has me worried that I may be at risk. I was wondering what this could have been caused by?
Reply
 
avatar
BillH99 responded:
It sounds like you had an irregular heart beat during which the heart could not efficiently pump enough blood.

This could have been caused by an electrolyte imbalance and that could have been caused by excessive sports drinks or energy drinks or by medicines or recovery from an other illness such as the flue.

It could also be caused by a number of different electrical problems in the heart.

It has the possibility of being very serious and lead to sudden death or stroke.

You need to get this evaluated.

A resting EKG will only detect a some types of problems. But others need more extensive test.

You will probably have a holter/invent recorder where you will wear a small recording EKG for 1 to 7 days.

Another is a stress test where they can monitor the electrical activity of the heart while you exercise.
 
avatar
James Beckerman, MD, FACC responded:
While it's hard to play Monday morning quarterback - or the rugby equivalent :) - any sensation of lightheadedness and racing heart during exercise deserves further investigation. I suggest that you see your doctor and get checked out. Although a recent ECG may have looked good, further testing (like a heart rhythm monitor or even an echocardiogram) could be warranted. Take it easy until you are checked out.


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

Nix Grapefruit & Statin DrugsExpert
Grapefruit & statin drugs can be a bad combination. Unlike other citrus fruits, grapefruit contains substances that disable certain ... More
Was this Helpful?
13 of 15 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center